Alert archive / Mississippi / Flash Flood Warnings in 2010

Flash Flood Warning 87, NWS Jackson, MS

August 7, 2010Bolivar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 7, 2010, 9:43 AM CDT for Bolivar County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2010, 9:43 AM CDT (14:43 UTC)
Expired
Aug 7, 2010, 12:45 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 163 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 10:10 AM CDTFLASH FLOODShelby, MSNUMEROUS STREETS IN SHELBY FLOODED WITH UP TO 3 FT OF WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2010-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2010-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WGUS54 KJAN 071443
FFWJAN
MSC011-071745-
/O.NEW.KJAN.FF.W.0087.100807T1443Z-100807T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
943 AM CDT SAT AUG 7 2010

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...SHELBY...ROSEDALE...

* UNTIL 1245 PM CDT

* AT 941 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING        
  NORTHEAST INTO WESTERN AND NORTHERN BOLIVAR COUNTY. ESTIMATED      
  RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE 
  OCCURRED IN THE PAST TWO HOURS ALONG THE MISSISSIPPI RIVER.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DUNCAN AND ALLIGATOR.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL TWO TO FOUR INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3386 9065 3366 9080 3354 9097 3354 9121
      3358 9124 3358 9117 3364 9116 3371 9121
      3367 9107 3371 9104 3378 9115 3379 9099
      3385 9107 3394 9103 3400 9107 3397 9097
      3405 9088 3409 9088 3413 9092 3413 9067

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:01 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 7, 4:01 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
401 AM CDT SAT AUG 7 2010

.SHORT TERM...ISOLATED SHOWERS AND THUNDERSTORMS NOTED OVER THE
REGION THIS MORNING WILL INCREASE IN COVERAGE DURING THE DAY. WE
HAVE LOST THE PROTECTION OF UPPER RIDGING AND SIT IN AN AREA OF WEAK
FLOW BETWEEN UPPER HIGHS CENTERED OVER THE GULF AND WELL TO OUR
WEST. A BROAD ZONE OF SURFACE CONVERGENCE WILL PERSIST ACROSS THE
AREA TODAY. THE BEST LOW LEVEL CONVERGENCE IS INDICATED ACROSS THE
DELTA REGION PER OBSERVATIONS THIS MORNING BUT IS FORECAST TO SETTLE
ACROSS THE I-20 CORRIDOR THIS AFTERNOON. THE LOCATION OF LOW LEVEL
CONVERGENCE WILL DICTATE THE PLACEMENT OF BETTER RAIN COVERAGE.
MODELS GENERALLY AGREE IN PLACING BEST CONVERGENCE IN THE VICINITY
OF THE I-20 CORRIDOR LATER TODAY SO HAVE NO SOLID REASON TO DISAGREE
WITH MAV POSITIONING BEST RAIN CHANCES CENTRAL AND SOUTH TODAY.
HARDER TO PLACE POSITION OF SURFACE FORCING FOR SUNDAY BUT IT LOOKS
SLIGHTLY WEAKER WITH A MORE NWD TREND SO WILL KEEP GENERALLY SCT
CONVECTION ACROSS THE REGION.

PRECIPITABLE WATER REMAINS BETWEEN 2.0-2.5 INCHES THRU SUNDAY. THE
AIR MASS WILL BE MARGINALLY UNSTABLE WITH CAPE VALUES AROUND 3000
THIS AFTERNOON AND VERTICAL TOTALS AROUND 24-25 DEGREES. WITH DCAPE
VALUES MARGINAL AT BEST...CAN NOT RULE OUT ISOLATED STRONGER STORMS
BUT WILL HOLD OUT OF HWO FOR NOW. STRONGER STORMS WILL PRODUCE
FREQUENT LIGHTNING AND PERIODS OF HEAVIER RAINFALL.

UPPER RIDGING WILL BE CENTERED OVER THE AREA SUNDAY AND SUNDAY NIGHT
AND SHOULD RESULT IN A MORE DIURNAL FLAVOR TO CONVECTION...KEEPING
THE AREA DRY SUNDAY NIGHT.

850 MB TEMPS WILL RANGE FROM 20-21 DEGREES AT MOST SITES TODAY AND
SUNDAY...MAYBE NEAR 22 DEGREES NRN ZONES. UNDERCUT MOS MAX TEMPS A
COUPLE DEGREES MOST PLACES FOR TODAY DUE TO EXPECTED CLOUD
COVER...RAIN CHANCES AND THE FACT THAT HEIGHTS/TEMPS ALOFT STILL
REMAIN RELATIVELY CONSERVATIVE THIS AFTERNOON. AS RIDGING WILL BE IN
THE DEVELOPING STAGES SUNDAY AND 850/925 TEMPS REMAIN CLOSE OR
SLIGHTLY WARMER SUNDAY THAN SATURDAY...THE WARMING TREND SUGGESTED
BY MOS FOR SUNDAY LOOKS GOOD. HAVE SLIGHT RESERVATIONS REGARDING
UPPER 90S IN NRN ZONES BY SUNDAY AFTERNOON BUT THE AREAS WITH THE
BEST POTENTIAL FOR WARMING WILL BE THOSE AREAS AND WILL FOLLOW MOS
WITH THAT FOR NOW. WILL SEE SOME LOCATIONS CLIMB TO MARGINAL HEAT
ADVISORY CRITERIA TODAY BUT...WITH CONVECTION DEVELOPING AND DRIER
DEWPOINTS OBSERVED JUST TO OUR NORTH POSSIBLY DROPPING INTO NERN
ZONES...WILL HOLD OFF ON A HEAT ADVISORY FOR TODAY. CONDITIONS LOOK
MORE LIKELY FOR HEAT ADVISORY CRITERIA FOR NRN ZONES BY SUNDAY AS
RIDGING BEGINS TO BUILD. WILL LET THE NEXT CREW HAVE A FINAL LOOK
AT DEWPOINT PATTERNS AND STRENGTH OF RIDGING BEFORE THAT DECISION
IS MADE FOR SUNDAY.

.LONG TERM...(MONDAY THROUGH SATURDAY)...MEDIUM TO LONG RANGE MODEL
GUIDANCE IS IN GOOD AGREEMENT SHOWING THE SUBTROPICAL RIDGE FIRMLY
IN PLACE OVER THE MS RIVER VALLEY ON MONDAY WITH H5 HGTS NEAR 595DM
ACROSS NORTHERN MS. UNFORTUNATELY THIS SPELLS A RETURN OF HOT
WEATHER FOR THE ARKLAMISS AS AFTERNOON HIGHS CLIMB INTO THE UPPER
90S...AND COMBINED WITH DEW POINTS IN THE MID 70S WILL BE CONDUCIVE
TO HEAT INDICES ABOVE 105 DEGREES MONDAY. ISOLATED TO SCATTERED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THE
BEST COVERAGE ACROSS THE WEST AWAY FROM THE UPPER RIDGE CENTER.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE WEST WHERE AN
AXIS OF 2.25IN+ PW VALUES LIES...ESPECIALLY WITH THE SLOW MOVEMENT
EXPECTED OF STORMS THAT DO DEVELOP.

VERY LITTLE CHANGE IS PROGGED HEADING INTO TUESDAY AND WEDNESDAY
ALTHOUGH THE UPPER RIDGE WILL FLATTEN OUT ACROSS NORTHERN MS/TN IN
RESPONSE TO UPPER DISTURBANCES CROSSING THE GREAT LAKES REGION AS
WELL AS THE GULF OF MEXICO. SLIGHTLY DRIER AIR WILL WORK ITS WAY
ACROSS THE REGION AND BETWEEN THE TWO SHOULD HELP KEEP CONVECTIVE
CHANCES ISOLATED FOR MOST AREAS. BEST RAIN CHANCES WILL BE ACROSS
THE SOUTH WHERE THE INFLUENCE FROM THE UPPER DISTURBANCE CROSSING
THE GULF WILL BE GREATEST. HOT WEATHER WILL CONTINUE...WITH HIGH
TEMPERATURES RISING INTO THE UPPER 90S TO NEAR 100...AND HEAT
INDICES CLIMBING ABOVE 105 DEGREES BOTH AFTERNOONS. THE HOTTEST
CONDITIONS WILL BE ACROSS THE NORTH UNDER THE STRONG RIDGING...AND
HEAT INDICES NEAR 110 DEGREES WILL BE POSSIBLE BOTH AFTERNOONS. AT A
MINIMUM A HEAT ADVISORY WILL LIKELY BE NEEDED FOR THE WHOLE
REGION...WITH EXCESSIVE HEAT WARNING CRITERIA POSSIBLE IN THE NORTH.
WILL INCLUDE THESE HOT CONDITIONS IN THE HWO.

LONG RANGE MODEL CONSENSUS IS MIXED ON THE EVOLUTION OF THE UPPER
RIDGE AND GULF DISTURBANCE LATER IN THE WEEK. THE GFS MAINTAINS
STRONG UPPER RIDGING OVER THE ARKLAMISS THROUGH SATURDAY WHILE THE
CANADIAN AND ESPECIALLY THE ECMWF WEAKEN THE RIDGE ALLOWING THE
UPPER TROUGH TO SHIFT NORTH. THE GFS ENSEMBLE MEAN HINTS AT A
WEAKENING UPPER RIDGE SOLUTION AS WELL AND AS SUCH HAVE INCREASED
POPS AND DECREASED DAYTIME HIGHS THURS AND FRI TO ACCOUNT FOR
INCREASED CLOUDS AND SHOWERS/THUNDERSTORMS EXPECTED IN VICINITY OF
THE UPPER TROUGH. THIS SOLUTION WILL ALLOW SOME REPRIEVE FROM THE
HEAT LATER IN THE WEEK AND HOPEFULLY BRING THE REGION SOME MUCH
NEEDED RAIN. /BK/

&&

.AVIATION...AREAS OF FOG CAN BE EXPECTED ACROSS THE AREA...LOCALLY
LOWERING VSBYS BELOW 2 MILES...BEFORE CLEARING BY 9 AM MOST
LOCATIONS. WILL ALSO SEE PATCHES IFR CIGS BELOW 1K FEET THAT WILL
LIFT QUICKLY AFTER SUNRISE. SCT-BKN DECKS 2500-4000 FEET WILL BE
COMMON TODAY. ISOLATED SHOWERS AND THUNDERSTORMS EARLY TODAY WILL
INCREASE IN COVERAGE...BECOMING SCATTERED TO NUMEROUS DURING THE
AFTERNOON AND EARLY EVENING BEFORE DIMINISHING AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  75  95  76 /  55  32  47  22
MERIDIAN      94  75  96  73 /  45  30  22  22
VICKSBURG     96  75  96  75 /  56  31  47  19
HATTIESBURG   94  76  96  76 /  51  29  66  25
NATCHEZ       93  75  94  75 /  51  28  58  18
GREENVILLE    95  74  98  76 /  37  19  47  17
GREENWOOD     94  74  98  75 /  36  19  44  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/BK
Hazardous weather outlook, Aug 7, 4:04 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
404 AM CDT SAT AUG 7 2010

ARZ074-075-LAZ007>009-MSZ018-019-025>046-080915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
404 AM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL MISSISSIPPI
AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES WILL CLIMB NEAR 105 DEGREES SUNDAY. THEY WILL
RANGE FROM 105 TO 110 MONDAY THROUGH WEDNESDAY AND MAY EXCEED 110
DEGREES AT SOME LOCATIONS.

HIGH PRESSURE WILL REDEVELOP OVER THE AREA SUNDAY AND WILL CONTINUE
THROUGH MIDWEEK. THIS WILL RESULT IN A WARMING TREND FOR THE REGION.
WITH HIGHER HUMIDITY CONTINUING...HEAT INDEX VALUES WILL BE ON THE
RISE AGAIN. A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR EARLY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

LAZ015-016-023>026-MSZ047>066-072>074-080915-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
404 AM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH MISSISSIPPI
AND NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES WILL CLIMB NEAR 105 DEGREES SUNDAY AND WILL RANGE
FROM 105 TO 110 MONDAY THROUGH WEDNESDAY.

HIGH PRESSURE WILL REDEVELOP OVER THE AREA SUNDAY AND WILL CONTINUE
THROUGH MIDWEEK. THIS WILL RESULT IN A WARMING TREND FOR THE REGION.
WITH HIGHER HUMIDITY CONTINUING...HEAT INDEX VALUES WILL BE ON THE
RISE AGAIN. A HEAT ADVISORY MAY BE REQUIRED FOR EARLY NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, Aug 7, 8:50 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
850 AM CDT SAT AUG 7 2010

MSZ018-071415-
BOLIVAR MS-
850 AM CDT SAT AUG 7 2010

HEAVY RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE OVER NORTHERN AND
WESTERN PORTIONS OF BOLIVAR COUNTY IN THE NEXT 1 TO 2 HOURS. A
CLUSTER OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN WILL CONTINUE TO
MOVE NORTHEAST ALONG THE MISSISSIPPI RIVER...EVENTUALLY MOVING INTO
WESTERN AND NORTHERN BOLIVAR COUNTY.

PEOPLE IN BOLIVAR COUNTY SHOULD WATCH FOR PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:51 PM CDTHeat AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more9 days

Nearby

Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.